Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Pittsburgh, PA

May 10, 20164 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2016, 4:38 PM EDT for 4 counties in Ohio. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 4:38 PM EDT (20:38 UTC)
Expired
May 10, 2016, 5:30 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:49 PM EDTTSTM WND DMG2 Wsw Summerfield, OHHAIL AT LEAST TO SIZE OF QUARTERS. LARGE LIMBS WERE BLOWN DOWN ONTO VEHICLE.
May 10, 4:49 PM EDTHAIL 12 Wsw Summerfield, OHHAIL AT LEAST TO SIZE OF QUARTERS. LARGE LIMBS WERE BLOWN DOWN ONTO VEHICLE.
May 10, 4:54 PM EDTTSTM WND DMG1 Nne Summerfield, OHTREES DOWN ON RT 513

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS51 KPBZ 102038
SVRPBZ
OHC013-059-111-121-102130-
/O.NEW.KPBZ.SV.W.0014.160510T2038Z-160510T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONROE COUNTY IN EAST CENTRAL OHIO...
  CENTRAL NOBLE COUNTY IN EAST CENTRAL OHIO...
  SOUTHEASTERN GUERNSEY COUNTY IN EAST CENTRAL OHIO...
  SOUTHWESTERN BELMONT COUNTY IN EAST CENTRAL OHIO...

* UNTIL 530 PM EDT

* AT 437 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALDWELL...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  BARNESVILLE...CALDWELL...DUDLEY...BETHESDA...QUAKER CITY...
  SUMMERFIELD...BELLE VALLEY...SARAHSVILLE...JERUSALEM...
  SALESVILLE...WILSON...SOMERTON...FAIRVIEW...BATESVILLE...
  MILTONSBURG...SENECA LAKE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 197 AND 204.
 
  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 23 AND 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3965 8145 3979 8161 4012 8119 3991 8097
TIME...MOT...LOC 2037Z 229DEG 23KT 3978 8146 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FRIES
3 follow-up statements
292 
WWUS51 KPBZ 102056
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT TUE MAY 10 2016

OHC013-059-111-121-102130-
/O.CON.KPBZ.SV.W.0014.000000T0000Z-160510T2130Z/
MONROE OH-NOBLE OH-GUERNSEY OH-BELMONT OH-
456 PM EDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN MONROE...NORTHEASTERN NOBLE...SOUTHEASTERN GUERNSEY
AND SOUTHWESTERN BELMONT COUNTIES...

AT 456 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
WOODSFIELD...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...BETHESDA...QUAKER CITY...SUMMERFIELD...JERUSALEM...
WILSON...SOMERTON...BATESVILLE...MILTONSBURG AND SENECA LAKE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 199 AND
204.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 8130 3979 8139 3988 8144 4010 8117
      3991 8097
TIME...MOT...LOC 2056Z 240DEG 19KT 3981 8131 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FRIES
103 
WWUS51 KPBZ 102122
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT TUE MAY 10 2016

OHC059-111-121-102131-
/O.CAN.KPBZ.SV.W.0014.000000T0000Z-160510T2130Z/
MONROE OH-NOBLE OH-GUERNSEY OH-
522 PM EDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHEASTERN NOBLE AND SOUTHEASTERN GUERNSEY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4005 8123 4010 8117 3991 8097 3986 8106
      3987 8124
TIME...MOT...LOC 2121Z 228DEG 23KT 3989 8122 

$$

OHC013-102130-
/O.CON.KPBZ.SV.W.0014.000000T0000Z-160510T2130Z/
BELMONT OH-
522 PM EDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN BELMONT COUNTY...

AT 521 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BARNESVILLE...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 450 PM HAIL AT LEAST THE SIZE OF
         QUARTERS AND LARGE TREE LIMB DAMAGE WAS REPORTED WITH
         THIS STORM IN SUMMERFIELD. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...BETHESDA...WILSON AND SOMERTON. 

THIS INCLUDES  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 200 AND
204.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 8123 4010 8117 3991 8097 3986 8106
      3987 8124
TIME...MOT...LOC 2121Z 228DEG 23KT 3989 8122 

HAIL...<.75IN
WIND...60MPH
 
$$

FRIES
009 
WWUS51 KPBZ 102128
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT TUE MAY 10 2016

OHC013-102138-
/O.EXP.KPBZ.SV.W.0014.000000T0000Z-160510T2130Z/
BELMONT OH-
528 PM EDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BELMONT COUNTY
WILL EXPIRE AT 530 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS LEAVING THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4005 8123 4010 8117 3991 8097 3986 8106
      3987 8124
TIME...MOT...LOC 2126Z 229DEG 23KT 3989 8122 

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:43 PM EDT, 55 minutes earlier.

Area forecast discussion, May 10, 3:43 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT TUE MAY 10 2016

.SYNOPSIS...
PERIODIC SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL THE
PASSAGE OF A FRIDAY MORNING COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
340PM UPDATE...A QUICK REFRESH OF THE POPS FOR THE EVENING
HOURS...USING A COMBINATION OF RADAR/SATELLITE TRENDS AND LATEST
HIRES GUIDANCE. HAVE LEFT IN THE MENTION OF THUNDER...AS
ATMOSPHERE IS EXPECTED TO SOMEWHAT DESTABILIZE INTO THE
EVENING...PARTICULARLY OVER THE WESTERN HALF.

PREVIOUS DISCUSSION...

A SHORTWAVE IS EXPECTED TO CROSS THE RGN TONIGHT
AS A WARM FRONT SLOWLY ADVANCES N INTO SRN OH. SHOWERS AND PSBL
TSTMS ARE EXPECTED MAINLY S OF I 80 WITH THE WAVE/S APPROACH AND
PASSAGE. MARGINAL INSTABILITY AND SHEAR FROM AROUND ZZV TO MGW
EARLY THIS EVENING SHOULD RESULT IN A BETTER CHC OF TSTMS IN THIS
AREA...THOUGH THE BEST CHC OF SEEING STRONG TSTMS APPEARS TO BE
FURTHER S WHERE MORE INSTABILITY IS PROGGED. LOWS SHOULD AVERAGE
SEVERAL DEGREES ABOVE SEASONAL LEVELS USING A BLEND OF THE LATEST
GUIDANCE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE WARM FRONT IS PROGGED TO BECOME STATIONARY AGAIN WED ACROSS
SRN OH AND NRN WV. AN UPR TROUGH IS ALSO EXPECTED TO SLOWLY CROSS
THE RGN WED...WITH ADDITIONAL SHOWERS LIKELY FOR MUCH OF THE AREA.
TSTMS ARE AGAIN PSBL THOUGH A WEAK WIND FLOW AND MARGINAL
INSTABILITY SHOULD HELP LIMIT TSTM STRENGTH.

THE WARM FRONT IS EXPECTED TO ADVANCE N OF THE REGION THU WITH
MAINLY SCT AFTN CONVECTION EXPECTED. A COLD FRONT IS THEN PROGGED
FOR A LATE THU NGT/FRI PASSAGE. MODELS HAVE SLOWED THE TIMING OF
FROPA...SO ADJUSTMENTS WERE MADE FOR TIMING OF HIGHEST POPS. POPS
SHOULD GRADUALLY DECREASE FRI AS THE FRONT EXITS. TEMPS SHOULD
AVERAGE ABOVE SEASONAL LEVELS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER A RELATIVELY BRIEF BREAK FROM PRECIPITATION FRIDAY EVENING A
SECOND COLD FRONT WILL CROSS THE REGION...RESULTING IN ADDITIONAL
SHOWERS AND REINFORCING COLDER TEMPERATURES. SUNDAY LOOKS TO BE
DRY AS HIGH PRESSURE SLIDES OVER THE AREA...BUT WITH LONGWAVE
TROUGHING STILL IN PLACE ACROSS THE EASTERN STATES...THE DOOR WILL
REMAIN OPEN FOR ANOTHER FRONT ON MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS LARGELY EXPECTED THE REMAINDER OF THE DAY WITH
EASTERLY WINDS AS THE WARM FRONT LOOKS LIKELY TO REMAIN SOUTH OF
THE FORECAST AREA. MVFR CIG RESTRICTIONS WILL BE POSSIBLE AS A
WEAK SHORTWAVE CROSSES THIS EVENING AND RESULTS IN ANOTHER ROUND
OF SHOWERS/ISOLATED STORMS. ZZV/MGW/HLG HAVE THE BEST CHANCE OF
SEEING ANY STORMS. THIS WILL BE FOLLOWED BY A PERIOD OF MORE
SCATTERED CLOUDS LATER IN THE NIGHT WHICH MAY ALLOW FOR MVFR FOG
TO DEVELOP DEPENDING ON LOW LEVEL MOISTURE. A STRONGER WAVE WILL
PASS ON WEDNESDAY...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS.

.OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC RESTRICTIONS ARE LIKELY THIS WEEK UNTIL A COLD FRONT
PASSES EARLY FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 10, 5:43 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 AM EDT TUE MAY 10 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-110945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
543 AM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 4:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE MAY 10 2016

OHZ068-102100-
NOBLE-
423 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE COUNTY...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CALDWELL...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...SUMMERFIELD...BELLE VALLEY...SARAHSVILLE...
BATESVILLE...SENECA LAKE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 32.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3990 8150 3989 8147 3992 8146 3992 8139
      3995 8138 3995 8124 3987 8124 3987 8131
      3977 8132 3964 8157 3973 8164
TIME...MOT...LOC 2022Z 235DEG 13KT 3972 8155

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:23 PM EDTSpecial Weather StatementPBZNoble37 min
May 10, 5:29 PM EDTSpecial Weather StatementPBZBelmont31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.